Hail, Gove
- When
- May 7, 7:16 PM CST
- Where
- Gove County, 3.95 mi W of Gove
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 38.958, -100.553
During the evening scattered strong to severe storms developed along a dry line and move north-northeast. The largest hail reported was baseball size near Gove.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening scattered strong to severe storms developed along a dry line and move north-northeast. The largest hail reported was baseball size near Gove.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 7, 6:26 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 626 PM MDT SAT MAY 7 2016 .UPDATE... ISSUED AT 605 PM MDT SAT MAY 7 2016 WARM SECTOR REALLY STRUGGLING TO INITIATE CONVECTION AND DESPITE WHAT RUNS OF THE HRRR HAVE BEEN INDICATING...PROBABILITIES OF A LINE OF STORMS DEVELOPING ALONG DRY LINE APPEAR TO BE DECREASING. STILL THINK REASONABLE CHANCE FOR MORE STORMS TO DEVELOP ALONG AND NORTH OF WARM FRONT...BUT HAVE BACKED OFF POPS CONSIDERABLY SOUTH OF I-70. UPDATE ISSUED AT 452 PM MDT SAT MAY 7 2016 SEVERE WEATHER THREAT PRIMARY FORECAST CONCERN FOR THE NEXT SEVERAL HOURS...AS WELL AS POTENTIAL SHORT DURATION HIGH WIND EVENT BEHIND THE DRY LINE IN CHEYENNE COUNTY COLORADO. STARTING TO SEE MORE DEVELOPMENT ACROSS SOUTHERN CWA AHEAD OF DRY LINE AND EXPECT FOR THIS TO CONTINUE TO INCREASE IN COVERAGE FOR THE NEXT SEVERAL HOURS...BUT WITH LOW LEVEL WINDS IN THIS AREA NOT NEARLY AS BACKED AS NORTHWEST PORTION OF THE AREA...TORNADO THREAT WILL BE LESS AND DO NOT SEE ANY REASON TO ADJUST CURRENT WATCHES. HAVE INCREASED POPS QUITE A BIT AND TRIED TO BE A BIT MORE DETERMINISTIC AS THIS NEXT AREA OF STORMS DEVELOP AS EXPECT A FAIRLY SOLID LINE TO DEVELOP BY 00Z. MAY SEE A PERIOD OF 45-50 KT WIND GUSTS FOR THE NEXT HOUR AS DRYLINE BEGINS TO MOVE. BASED ON LAA AND NEARBY OBSERVATIONS...WINDOW FOR SIGNIFICANT WINDS LIMITED AND PEAK VALUES TOPPING OUT AROUND 48 KTS LOWERS CONFIDENCE IN ANY WIDESPREAD PERSISTENT HIGH WIND THREAT. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 118 PM MDT SAT MAY 7 2016 SURFACE LOW PRESSURE SITUATED OVER CENTRAL COLORADO WILL MOVE SLOWLY EASTWARD TODAY. A WARM FRONT WILL MOVE SLOWLY NORTHWARD INTO SOUTHWEST NEBRASKA AND A COLD FRONT WILL MOVE FROM WEST TO EAST OUT OF EASTERN COLORADO AND INTO NORTHWEST KANSAS. THUNDERSTORMS WILL DEVELOP ALONG THESE BOUNDARIES AND MOVE SOUTHWEST TO NORTHEAST. THUNDERSTORMS THIS AFTERNOON COULD RAPIDLY BECOME SEVERE AS LIFT OVERCOMES THE CAPPING MECHANISM THAT HAS BEEN IN PLACE THROUGH THE MORNING. CONDITIONS ARE FAVORABLE FOR LARGE HAIL HOWEVER THERE IS AN INCREASED FAVORABILITY FOR TORNADOES IN YUMA...KIT CARSON...AND CHEYENNE CO COUNTIES THROUGH AROUND 01Z. DRIER AIR WILL BE PULLED INTO THE REGION LATER THIS EVENING AND TONIGHT. ANOTHER SHORTWAVE MOVES OFF THE ROCKIES ON SUNDAY WITH THE UPPER LOW RAPIDLY DEVELOPING IN SOUTHWEST KANSAS. THE FOCUS FOR SEVERE THUNDERSTORMS WILL SHIFT EASTWARD WITH ACTIVITY MAINLY EXPECTED EAST OF HWY 27 AS A WELL DEVELOPED DRYLINE IS EXPECTED TO FORM. VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH SUNDAYS THUNDERSTORMS. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 118 PM MDT SAT MAY 7 2016 CLOSED UPPER LEVEL LOW WILL BE OVER THE CENTRAL ROCKIES AT THE START OF THIS PERIOD. WIDE SPREAD LIFT WILL CONTINUE OVER THE AREA AHEAD OF THE CLOSED LOW SUNDAY NIGHT. AT THE SURFACE A DRY LINE WILL BE NEAR THE HIGHWAY 27 CORRIDOR. THE BEST INSTABILITY WILL BE OVER THE EASTERN HALF OF THE AREA DURING THE EVENING AS A RESULT. FURTHER WEST A COLD FRONT WILL MOVE INTO THE AREA. THERE WILL BE SOME INSTABILITY TO WORK WITH BETWEEN THE COLD FRONT AND THE DRY LINE...BUT THE BULK OF THE INSTABILITY AND ANY SEVERE STORMS WILL BE EAST OF THE DRY LINE SUNDAY EVENING. OVERNIGHT SUNDAY THE MORE INTENSE STORMS WILL SHIFT EAST OF THE AREA. AS THE COLD FRONT SLIDES EASTWARD ACROSS THE AREA THE WRAP AROUND CIRCULATION OF THE SURFACE LOW BETWEEN THE DRY LINE AND THE COLD FRONT WILL CAUSE DEW POINTS TO INCREASE ALONG THE COLD FRONT OVER THE EASTERN HALF OF THE AREA. THIS MAY CAUSE ANY STORMS ALONG THE COLD FRONT TO BECOME STRONGER. MONDAY THE COLD FRONT WILL BE SEMI-STATIONARY ALONG THE SOUTHEAST BORDER OF THE AREA. WITH HIGHER DEW POINTS STILL POOLED ALONG THE FRONT...STRONG STORMS MAY DEVELOP ALONG IT. AM NOT EXPECTING SEVERE THUNDERSTORMS AT THIS TIME DUE TO THE LOW DEEP LAYER SHEAR OF 10-15 KTS. DURING THE LATE MORNING AND THROUGH THE AFTERNOON STORM CHANCES WILL INCREASE AS ANOTHER ROUND OF LIFT MOVES ACROSS THE AREA BEHIND THE CLOSED LOW AS THE LOW LIFTS NORTHEAST. MONDAY NIGHT RAIN ACTIVITY WILL END FROM WEST TO EAST ACROSS THE AREA AS SUBSIDENCE AND DRY AIR MOVE INTO THE AREA BEHIND THE UPPER LEVEL TROUGH. TUESDAY THROUGH SATURDAY THE ACTIVE WEATHER PATTERN WILL CONTINUE. DURING THE MIDDLE OF THE WEEK AN UPPER LEVEL SHORT WAVE TROUGH MOVES THROUGH THE TRI-STATE AREA...BRINGING ANOTHER ROUND OF RAIN WITH IT. BEHIND THE TROUGH A SHORT WAVE RIDGE WILL MOVE THROUGH. FOLLOWING THE RIDGE WILL BE ANOTHER SHORT WAVE TROUGH...BRINGING ANOTHER ROUND OF RAINFALL WITH IT THIS WEEKEND. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 605 PM MDT SAT MAY 7 2016 FOR 00Z TAFS...INITIAL CONCERN FOR THE PERIOD WILL BE POTENTIAL FOR THUNDERSTORMS IMPACTING TAF SITES. WHILE IT LOOKED LIKE A FAIRLY LARGE AREA OF CONVECTIVE INITIATION...HAS REALLY STRUGGLED TO MAINTAIN ITSELF RESULTING IN VERY SPARSE CONVECTIVE ACTIVITY IN AREA SOUTH OF WARM FRONT. WITH THESE TRENDS...THINKING GLD HAS A LOWER PROBABILITY OF THUNDERSTORMS THAN PREVIOUSLY THOUGHT AND DO NOT EXPECT A BIG IMPACT. MCK...STILL LOOKS LIKE WILL SEE A PERIOD OF PRECIPITATION...BUT OVERALL CERTAINTY TOO LOW TO REALLY BRING DOWN FLIGHT CATEGORIES. MAY SEE A PERIOD OF FOG DEVELOP AT MCK AS WELL...BUT VERY CONDITIONAL ON HOW THUNDERSTORMS EVOLVE AND LOW CONFIDENCE AT THIS POINT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JRM SHORT TERM...TL LONG TERM...JTL AVIATION...JRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 107 PM MDT SAT MAY 7 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081915- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 107 PM MDT SAT MAY 7 2016 /207 PM CDT SAT MAY 7 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP AROUND 3 PM MDT OR 4 PM CDT AND BECOME MORE NUMEROUS THROUGH THE LATE AFTERNOON AND EVENING BEFORE DECLINING OVERNIGHT. SOME STORMS WILL BECOME SEVERE WITH LARGE HAIL UP TO BASEBALL SIZE AND DAMAGING WINDS UP TO 70 MPH. THE GREATER THUNDERSTORM COVERAGE AND THREAT FOR SEVERE WEATHER WILL BE ALONG AND NORTH OF INTERSTATE 70. THE SEVERE WEATHER WILL MOVE OUT OF THE AREA DURING THE LATE EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY AFTERNOON AND EVENING WITH THE POTENTIAL FOR SEVERE STORMS MAINLY EAST OF THE COLORADO BORDER. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. ANY STORM REPORTS THROUGH SOCIAL MEDIA OR BY PHONE ARE GREATLY APPRECIATED. JTL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MDT SAT MAY 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TORNADO N WRAY 40.08N 102.23W
05/07/2016 YUMA CO BROADCAST MEDIA
MOBILE HOME DESTROYED AN UNKNOWN DISTANCE NORTH OF WRAY.
&&
LUNDQUISTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
649 PM MDT SAT MAY 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM TORNADO 10 NNE WRAY 40.21N 102.15W
05/07/2016 YUMA CO BROADCAST MEDIA
DELAYED REPORT. TORNADO PRODUCED PATH OF DAMAGE FROM
NORTH OF WRAY TO 10 NNE OF WRAY BEFORE LIFTING. THIS MAY
REPLACE THE LOCATION OF THE EARLIER REPORT OF 7 N OF WRAY
WHERE THE TORNADOES LIFTED.
&&
LUNDQUISTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
750 PM CDT SAT MAY 7 2016
KSZ015-080100-
SHERIDAN KS-
750 PM CDT SAT MAY 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 800 PM CDT...
AT 750 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MENLO...OR 11 MILES WEST OF HOXIE...MOVING NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SELDEN AND SEGUIN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN KANSAS.
LAT...LON 3953 10034 3926 10059 3931 10072 3950 10072
3957 10069 3957 10043
TIME...MOT...LOC 0050Z 206DEG 39KT 3937 10065
HUSTEDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MDT SAT MAY 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 3 N ALVIN 40.35N 102.08W
05/07/2016 E1.00 INCH YUMA CO STORM CHASER
&&
BWARRENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT SAT MAY 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL COLBY 39.39N 101.05W
05/07/2016 E0.50 INCH THOMAS KS PUBLIC
&&
BWARRENSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
816 PM CDT SAT MAY 7 2016
KSZ002-080130-
RAWLINS KS-
816 PM CDT SAT MAY 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAWLINS COUNTY UNTIL
830 PM CDT...
AT 816 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LUDELL...OR 5 MILES EAST OF ATWOOD...MOVING NORTH AT 50 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ATWOOD...HERNDON AND LUDELL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN KANSAS.
LAT...LON 3988 10074 3969 10087 3976 10109 4000 10101
4000 10074
TIME...MOT...LOC 0116Z 201DEG 42KT 3980 10095
HUSTEDThe Goodland radar (KGLD), 109 km away, was scanning. The volume nearest the first event began at 01:16 UTC.
7 hail. Local standard time, as filed.
The hail ranged from 1.25 to 2, increasing in size as it fell.
Estimated the time of the report from radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627026, 627027, 627028, 627029, 627038, 627030, 627031.